Title: The Squaring Operation for Commutative DG Rings
Author: Amnon Yekutieli
Publication Status: Journal of Algebra Volume 449, 1 March 2016, Pages 50–107

Abstract: Let A -> B be a homomorphism of commutative rings. The squaring operation is a functor Sq_{B/A} from the derived category D(B) of complexes B-modules into itself. The squaring operation is needed for the definition of rigid complexes (in the sense of Van den Bergh), that in turn leads to a new approach to Grothendieck duality for rings, schemes and even DM stacks.

In our paper with J.J. Zhang from 2008 we introduced the squaring operation, and explored some of its properties. Unfortunately some of the proofs in that paper had severe gaps in them.

In the present paper we reproduce the construction of the squaring operation. This is done in a somewhat more general context than in the first paper: here we consider a homomorphism A -> B of commutative DG rings. Our first main result is that the square Sq_{B/A}(M) of a DG B-module M is independent of the resolutions used to present it. Our second main result is on the trace functoriality of the squaring operation. We give precise statements and complete correct proofs.

In a subsequent paper we will reproduce the remaining parts of the 2008 paper that require fixing. This will allow us to proceed with the other papers, mentioned in the bibliography, on the rigid approach to Grothendieck duality.

The proofs of the main results require a substantial amount of foundational work on commutative and noncommutative DG rings, including a study of semi-free DG rings, their lifting properties, and their homotopies. This part of the paper could be of independent interest.

author generated pdf file

eprint: arxiv:1412.4229

DOI: http://dx.doi.org/10.1016/j.jalgebra.2015.09.038

updated 19 November 2015